Arizona, 2011

Winter Storm and Dust Storm in Arizona, May 18 to 19, 2011

May 18 to 19, 2011 · NWS FGZ · 2 events in 2 counties and zones

An unseasonably strong and cold low pressure system brought rain, snow, and cold temperatures to northern Arizona.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

An unseasonably strong and cold low pressure system brought rain, snow, and cold temperatures to northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 18, 9:47 AM MST, 13 minutes earlier.

Area forecast discussion, May 18, 9:47 AM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
947 AM MST WED MAY 18 2011

.SYNOPSIS...NORTHERN ARIZONA WILL EXPERIENCE GUSTY WINDS AGAIN
TODAY AS A COLD STORM SYSTEM MOVES SLOWLY ACROSS THE GREAT
BASIN. THIS SYSTEM WILL ALSO BRING SCATTERED RAIN AND HIGH
ELEVATION SNOW FROM NOW INTO THURSDAY...ALONG WITH MUCH COLDER
TEMPERATURES. FAIR WEATHER SHOULD RETURN FOR LATE FRIDAY INTO THE
WEEKEND.

&&

.DISCUSSION...SCATTERED SHOWERS ARE UNDERWAY THIS MORNING ACROSS
NORTHERN ARIZONA...ESPECIALLY ACROSS MOGOLLON RIM COUNTRY AND
NORTH-CENTRAL AZ NEAR THE UTAH BORDER. THESE SHOWERS WILL CONTINUE
TO EXPAND THROUGH THE DAY...WITH WINDY CONDITIONS ALSO LIKELY FOR
EAST-CENTRAL AZ. THIS UNSEASONABLY COLD SYSTEM WILL ALSO DROP SNOW
LEVELS TO DOWN AROUND 6500 FEET OVER THE COMING 24HRS. ANY LIGHT
SNOWFALL ACCUMULATIONS ARE LIKELY TO REMAIN ABOVE ABOUT 7000 FEET
AND UNTIL AFTER SUNSET TONIGHT.

&&

.PREV DISCUSSION /345 AM MST/...A DEEP AND UNSEASONABLY COLD LOW
PRESSURE SYSTEM WAS CENTERED OVER CENTRAL CALIFORNIA AND NEVADA
THIS MORNING. A STRONG DISTURBANCE ROTATING AROUND THE SOUTHERN
PART OF THE SYSTEM WILL AFFECT OUR REGION LATER THIS MORNING INTO
THIS EVENING. A MOISTURE PLUME HAS ALREADY MOVED INTO CENTRAL AND
WESTERN AZ WITH LIGHT PRECIPITATION BEGINNING TO BREAK OUT. AS THE
STRONGER DISTURBANCE MOVES IN...EXPECT PRECIPITATION TO RAPIDLY
INCREASE ACROSS MUCH OF THE AREA. SNOW LEVELS WILL RANGE FROM 6500
TO 7500 FEET WITH SOME LIGHT ACCUMULATIONS POSSIBLE...THOUGH EVEN
A BRIEF BREAK IN THE PRECIPITATION WILL ALLOW FOR RAPID MELTING
DUE TO THE HIGHER SUN ANGLE THIS TIME OF YEAR. AREAS ABOVE 8000
FEET COULD SEE A FEW INCHES OF SNOW THROUGH TONIGHT. IT WILL ALSO
BE UNSTABLE ENOUGH FROM LATE MORNING INTO EARLY EVENING FOR A FEW
THUNDERSTORMS. TEMPERATURES TODAY WILL BE UP TO 20 DEGREES BELOW
NORMAL. THE OTHER STORY TODAY WILL BE STRONG AND GUSTY WINDS FROM
THE MOGOLLON RIM AND WHITE MTNS EASTWARD...AND A WIND ADVISORY
REMAINS IN EFFECT THROUGH 8 PM MST.

COLD AIR ALOFT WILL LINGER ACROSS THE REGION ON THURSDAY KEEPING
HIGH TEMPERATURES MUCH BELOW NORMAL. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON
ESPECIALLY OVER THE HIGHER TERRAIN. THE SYSTEM WILL SHIFT OFF TO
THE NORTHEAST BY FRIDAY WITH ONLY A SLIGHT CHANCE OF SHOWERS
NEAR THE 4-CORNERS. TEMPERATURES WILL BE AROUND 10 DEGREES WARMER
FRIDAY AFTERNOON.

BRIEF RIDGING DEVELOPS OVER ARIZONA SATURDAY BEFORE THE NEXT TROUGH
APPROACHES BY LATE SUNDAY INTO EARLY NEXT WEEK. THE LATEST MODEL
TRENDS HAVE BEEN TO DELAY PRECIP CHANCES UNTIL SUNDAY NIGHT OR
MONDAY...AND ALSO FOR A WEAKER AND DRIER TROUGH MOVING MOSTLY NORTH
OF ARIZONA. WILL CONTINUE THE CURRENT FORECAST OF COOLER AND BREEZY
WEATHER EARLY IN THE WEEK...WITH RAIN CHANCES ONLY AROUND 20 PERCENT
FOR NOW.

&&

.AVIATION...FOR THE 18Z PACKAGE...A COLD FRONT WILL CROSS NORTHERN
AZ TODAY. SCATTERED RAIN/SNOW SHOWERS AND ISOLATED THUNDERSTORMS
WEST OF A KCEZ-KPAN LINE AT 18Z WILL SPREAD EASTWARD THIS
AFTERNOON WITH AREAS MVFR AND LOCAL IFR. TIL 03Z EXPECT
SOUTHWEST WINDS 15-30KT GUSTING 40KT. AFT 00Z THU EXPECT STEADY
PRECIPITATION ACROSS THE AREA...WITH WIDESPREAD MVFR AND AREAS
IFR. SNOW LEVELS DROPPING TO BETWEEN 6000-7000 FEET.

&&

.FIRE WEATHER...AN UNSEASONABLY STRONG UPPER-LEVEL LOW OVER THE
WEST WILL BRING A CONTINUATION OF STRONG AND GUSTY WINDS THROUGH
THURSDAY. SIGNIFICANT INCREASES IN MOISTURE AND MUCH COOLER
TEMPERATURES WILL SPREAD EASTWARD ACROSS THE REGION AND CRITICAL
FIRE WEATHER CONDITIONS ARE NOT EXPECTED. AREAS OF RAIN AND HIGH
ELEVATION SNOW WILL SPREAD ACROSS NORTHERN ARIZONA TODAY AND
LINGER THROUGH THURSDAY.

FRIDAY THROUGH SUNDAY...WARMER TEMPERATURES...A FEW SHOWERS.. AND
LIGHTER WINDS CAN BE EXPECTED FRIDAY. DRIER WEATHER WILL ARRIVE
SATURDAY AS THE TROUGH PUSHES EAST AND HIGH PRESSURE DEVELOPS
ACROSS THE REGION. BY SUNDAY...ANOTHER STRONG UPPER-LEVEL LOW WILL
APPROACH THE AREA WITH INCREASING WINDS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ009-011>017-039-
040.

&&

PUBLIC.....................KD/JJ
AVIATION/FIRE WX...........DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, May 18, 4:08 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
408 AM MST WED MAY 18 2011

AZZ004>018-037>040-190700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
408 AM MST WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY STRONG AND COLD STORM SYSTEM WILL APPROACH THE
AREA TODAY. EXPECT STRONG SOUTHWEST WINDS TO DEVELOP THIS MORNING
AND CONTINUE THROUGH EARLY EVENING. A WIND ADVISORY IS IN EFFECT
FROM 8 AM UNTIL 8 PM MST TODAY FROM THE MOGOLLON RIM AND WHITE
MOUNTAINS NORTHWARD WHERE WIND GUSTS NEAR 45 MPH ARE EXPECTED. IN
ADDITION...THIS WEATHER SYSTEM WILL BRING MUCH COLDER TEMPERATURES
WITH WIDESPREAD RAIN AND HIGH ELEVATION SNOW SHOWERS TODAY AND
TONIGHT. A FEW THUNDERSTORMS ARE ALSO POSSIBLE. LIGHT SNOW
ACCUMULATION CAN BE EXPECTED ABOVE 7000 FEET ELEVATION...WITH
SEVERAL INCHES LIKELY ABOVE 8000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY...THEN
FAIR WEATHER WILL RETURN FOR FRIDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm, 1 winter storm. Local standard time, as filed.

Dust Storm, Little Colorado River Valley in Coconino County

When
May 18, 10:00 AM MST to 2:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Reported by
Newspaper
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Blowing dust along Interstate 40 between Flagstaff and Winslow reduced the visibility to the point where the Department of Public Safety began escorting vehicles along a 5 mile stretch of the freeway.

Winter Storm, Western Mogollon Rim

When
May 18, 11:00 AM MST to May 19, 12:00 AM MST
Where
Western Mogollon Rim forecast zone
Reported by
Newspaper
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Snow, blowing snow, and icy roads caused several accidents along Interstate 40 and Interstate 17 around Flagstaff. There was a vehicle roll over on Lake Mary Road. A SUV lost control on the snow and collided with a school bus that was carrying children. Seven inches of snow fell about 5 miles south of Williams at an elevation of 7200 feet. Two to three inches of snow fell in and around Flagstaff.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312006, 312004.